New Jersey, 2015Strong Wind in New Jersey, April 22, 2015
April 22, 2015 · NWS OKX · 3 events in 2 counties and zones
A combination of gradient winds and convection ahead of a cold front resulted in wind gusts from 40 to 50 mph, based on observations, that caused minor damage in Northeast New Jersey.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of gradient winds and convection ahead of a cold front resulted in wind gusts from 40 to 50 mph, based on observations, that caused minor damage in Northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 22, 2:13 PM EST, 12 minutes earlier.
Area forecast discussion, Apr 22, 2:13 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
313 PM EDT WED APR 22 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. LOW PRESSURE
WILL THEN MEANDER ABOUT NORTHERN NEW ENGLAND THROUGH EARLY NEXT
WEEK. WEAK HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A CLOSED LOW WILL REMAIN OVER CANADA THROUGH THE SHORT TERM. AS
THE LOW ROTATES...A COLD FRONT ASSOCIATED WITH IT WILL MOVE ACROSS
THE REGION THIS EVENING. SHOWERS AND EMBEDDED THUNDERSTORMS WILL
MOVE ACROSS THE REGION...EXITING THE REGION AROUND 00-02Z. THE
MAIN THREAT WITH ANY STORMS WILL BE BRIEF HEAVY DOWNPOURS...STRONG
GUSTY WINDS AND SMALL HAIL. WIND GUSTS UP TO 50 MPH HAVE ALREADY
BEEN OBSERVED WITH THE FRONT AS IT MOVED THROUGH CENTRAL AND
EASTERN PA.
ONCE THE FRONT MOVES EAST OF THE REGION...EXPECT MOSTLY DRY
CONDITIONS. THERE MAY HOWEVER STILL BE A FEW LEFT OVER PASSING
SHOWERS BEHIND THE FRONT.
OVERNIGHT LOWS WILL FALL INTO THE UPPER 30S TO LOWER 40S. FOLLOWED A
MAV/MET BLEND FOR LOWS TONIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE CLOSED LOW REMAIN NORTH OF THE REGION THROUGH THE SHORT TERM.
ANOTHER STRONG VORT MAX AND SHORT WAVE WILL ROTATE AROUND THE LOW ON
THURSDAY. THIS WILL RESULT IN THE POTENTIAL FOR ANOTHER ROUND OF
SHOWERS THURSDAY AFTERNOON. THE BEST DYNAMICS WILL REMAIN NORTH OF
THE CWA...SO EXPECTING THE BEST CHANCES FOR ANY PRECIPITATION TO
OCCUR ACROSS THE LOWER HUDSON VALLEY AND CONNECTICUT. HIGHS ON
THURSDAY WILL BE COOLER WITH HIGHS IN THE LOWER AND MIDDLE 50S.
THURSDAY NIGHT WILL REMAIN DRY WITH A WESTERLY FLOW IN PLACE.
TEMPERATURES WILL BE CHILLY AS LOWS FALL INTO THE UPPER 20S AND
LOWER TO MIDDLE 30S. WITH THE COLD TEMPERATURES...EXPECT A DECENT
CHANCE FOR FROST/FREEZE HEADLINES. THE DEVELOPMENT FOR FROST HOWEVER
MAY BE HARD TO GET IF WINDS STAY UP AROUND 5-10 MPH.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
CLOSED UPPER LOW MEANDERS INVOF MAINE ON FRIDAY...AND SLOWLY SHIFTS
EAST ON SATURDAY. BOTH DAYS WILL BE FAIRLY SIMILAR...BUT FRIDAY
PROBABLY FEATURES MORE AFTERNOON CLOUDINESS WITH MORE OF A CYCLONIC
FLOW ALOFT AND MORE MID LEVEL MOISTURE PRESENT. A SHORTWAVE IS ALSO
PROGGED TO PASS THROUGH FRIDAY AFTERNOON/EVENING...BUT DEWPOINTS
WILL BE LOW WITH A DOWNSLOPE FLOW HELPING TO DRY THINGS OUT. MAYBE A
SPRINKLE OR TWO...BUT WILL MAINTAIN A DRY FORECAST IN THE GRIDS FOR
NOW. BOTH DAYS WILL FEATURE BELOW-NORMAL TEMPERATURES...BUT SATURDAY
IS SHAPING UP TO BE THE WARMER OF THE TWO.
FOR SUNDAY...MODELS HAVE THE UPPER LOW RETROGRADING TOWARDS MAINE.
THIS PROBABLY SUPPRESSES SURFACE LOW PRESSURE OVER THE MID ATLANTIC
AND KEEPS ANY ASSOCIATED RAINFALL TO OUR SOUTH. TEMPS ALOFT RISE A
LITTLE...SO HIGH TEMPS SHOULD GET CLOSER TO NORMAL...BUT PROBABLY
FALLING SHORT IN MOST CASES.
THE UPPER LOW THEN BEGINS TO SHIFT SOUTH...CLOSER TO THE TRI STATE
AREA. MOISTURE AND LIFT INCREASE...SO HAVE SLIGHT CHC OF SHOWERS FOR
THE AFTERNOON WHEN INSTABILITY INCREASES. A SURFACE REFLECTION IN
THE FORM OF THE TROUGH SHARPENS AND GRADUALLY SHIFTS THROUGH THE
REGION MONDAY NIGHT THROUGH TUESDAY. WILL GO WITH JUST SLIGHT CHC OF
SHOWERS FOR NOW DURING THIS PERIOD...BUT THIS MIGHT EVENTUALLY NEED
TO BE BUMPED UP IF MODEL TRENDS HOLD.
WEAK RIDGING OCCURS ON WEDNESDAY AS THE UPPER LOW FINALLY HEADS OUT
TO SEA. THIS PROBABLY KEEPS ANY CHANCE OF RAIN TO OUR SOUTH AS LOW
PRESSURE TRACKS ACROSS THE SOUTHEAST STATES. MODELS HAVE THIS SYSTEM
EVENTUALLY LIFTING NE AS IT REACHES THE EASTERN SEABOARD...SO THIS
COULD AFFECT US LATER IN THE WEEK.
HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY SLIGHTLY BELOW NORMALS.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT OVER ERN PA WILL TRACK THRU THE REGION THIS AFTN AND
EVE.
PRIMARILY A VFR FORECAST OUTSIDE OF CONVECTION THIS AFTN/EVE. MVFR
COND LIKELY IN SHRA. BRIEF...LOCALIZED IFR VSBY POSSIBLE IN
HEAVIER SHRA/TSRA.
S/SSW FLOW 20-30KT BECOMES W AFT THE FRONT LATE THIS AFTN/EVE.
THERE WILL LIKELY BE SOME VARIABILITY IN DIRECTION INVOF TSTMS. W
FLOW THEN KICKS IN OVERNIGHT THRU THU. W FLOW THU UP TO 30 KT AT
TIMES.
SHRA/TSRA COULD PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...AND 40-45
KT WIND GUSTS.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMDS LIKELY FOR TIMING OF CONVECTION WITH BEST
TIMING BETWEEN 19-22Z. WIND GUSTS TO 45 KT AND BRIEF IFR CONDS
POSSIBLE IN TSRA.
KLGA FCSTER COMMENTS: AMDS LIKELY FOR TIMING OF CONVECTION WITH BEST
TIMING BETWEEN 19-22Z. WIND GUSTS TO 45 KT AND BRIEF IFR CONDS
POSSIBLE IN TSRA.
KEWR FCSTER COMMENTS: AMDS LIKELY FOR TIMING OF CONVECTION WITH BEST
TIMING BETWEEN 19-22Z. WIND GUSTS TO 45 KT AND BRIEF IFR CONDS
POSSIBLE IN TSRA.
KTEB FCSTER COMMENTS: AMDS LIKELY FOR TIMING OF CONVECTION WITH BEST
TIMING BETWEEN 19-22Z. WIND GUSTS TO 45 KT AND BRIEF IFR CONDS
POSSIBLE IN TSRA.
KHPN FCSTER COMMENTS: AMDS LIKELY FOR TIMING OF CONVECTION WITH BEST
TIMING BETWEEN 19-22Z. WIND GUSTS TO 45 KT AND BRIEF IFR CONDS
POSSIBLE IN TSRA.
KISP FCSTER COMMENTS: AMDS LIKELY FOR TIMING OF CONVECTION WITH BEST
TIMING BETWEEN 20-00Z. WIND GUSTS 40-45 KT AND BRIEF IFR CONDS
POSSIBLE IN TSRA.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU AFTN...MAINLY VFR WITH THE LOW CHANCE FOR MVFR IN -SHRA. WEST
WINDS 15-20 KT WITH 20-30 KT GUSTS.
.THU NIGHT...VFR. DIMINISHING WINDS.
.FRI...VFR WITH NW WINDS 15-25KT.
.SAT...VFR WITH LGT WINDS.
.SUN-MON...VFR WITH N FLOW.
&&
.MARINE...
SMALL CRAFT ADVISORIES ON ALL WATERS TIL 00Z...THEN JUST THE OCEAN
AND NY HARBOR THROUGH THURSDAY. STRONG SOUTHERLY FLOW OUT AHEAD OF
AN APPROACHING COLD FRONT WILL RESULT IN GUSTS TO AROUND 30 KNOTS ON
THE WATERS THIS EVENING. CAN NOT RULE OUT A BRIEF GUST TO 35 KT JUST
AHEAD OF OR WITH THE FRONT.
ON THURSDAY...OCEAN SEAS WILL CONTINUE TO AVERAGE 5-7 FT WITH GUSTS
TO 25 KT. ON THE NON OCEAN WATERS...SOME GUSTS TO 25 KT CAN NOT BE
RULED OUT...SO WILL MENTION OCCASIONAL FOR NOW. THE MIDNIGHT SHIFT
MAY NEED TO EXPAND THE COVERAGE OF THE SMALL CRAFT ADVISORY.
SEAS LOOK TO FALL TO AROUND 5 FT ON THE OCEAN WATERS THURSDAY
NIGHT. WILL NOT EXPAND THE SMALL CRAFT RIGHT NOW...JUST IN CASE
WAVEWATCH IS SLIGHTLY OVERDONE. THERE IS A CHANCE SEAS COULD FALL
JUST BELOW 5 FT.
SCA CONDITIONS WILL CONTINUE MAINLY ON THE OCEAN WATERS ON FRIDAY
AND PROBABLY EVEN LAST ON THE OCEAN THROUGH MOST OF FRIDAY NIGHT.
THE PRESSURE GRADIENT OVER THE WATERS THEN BECOMES WEAKER DURING THE
WEEKEND...SO EXPECTING A PERIOD OF RELATIVELY TRANQUIL CONDITIONS.
FOR MONDAY...THE PRESSURE GRADIENT TIGHTENS SOMEWHAT WITH WINDS
PICKING UP FROM THE NORTHWEST. WAVES WILL BUILD IN RESPONSE...BUT
PROBABLY REMAIN BELOW 5 FT.
&&
.HYDROLOGY...
A TENTH TO A THIRD OF AN INCH OF RAINFALL IS LIKELY TODAY INTO
THIS EVENING. LOCALLY HIGHER AMOUNTS...UP TO A HALF INCH...WILL
BE POSSIBLE IN ANY THUNDERSTORMS.
THEREAFTER...NO SIGNIFICANT PRECIPITATION EXPECTED INTO EARLY
NEXT WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ338-350-
353-355.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ330-
335-340-345.
&&
SYNOPSIS...BC/JC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...JC
AVIATION...JMC
MARINE...BC/JC
HYDROLOGY...BC/JCHazardous weather outlook, Apr 22, 2:21 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
321 AM EDT WED APR 22 2015
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-231000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
321 AM EDT WED APR 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-231000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
321 AM EDT WED APR 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Strong Wind, Eastern Bergen
- When
- April 22, 2:25 PM EST
- Where
- Eastern Bergen forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Wires were reported down at 50 Jamros Terrace in Saddle River, taken down by a tree branch. The wind gust is estimated based on a reported 46 mph gust measured at Teterboro Airport, about 2 miles away at 326 pm.
Strong Wind, Eastern Bergen
- When
- April 22, 2:26 PM EST
- Where
- Eastern Bergen forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
A rotting tree and wires were reported down near the intersection of Anderson and Berger Avenues. The wind gust is estimated based on a reported 46 mph gust measured at Teterboro Airport, less than 1/2 mile away at the same time.
Strong Wind, Eastern Essex
- When
- April 22, 2:35 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
A tree fell on a car parked near the corner of Summer Avenue and Nursery Street in Newark. The wind gust is estimated based on a reported 34 mph gust measured at Newark Airport, around 2 miles away at the same time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, April 22, 2015$3.5 million · 2.5 in hail · 22 events
- Tornado and Flooding in Texas, April 22, 2015$4.5 million · EF0 · 13 events
- Hail and Damaging Winds in Louisiana, April 22, 20151 injured · $1.5 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in Louisiana, April 22, 20151 injured · $940,000 · 1 in hail · 7 events
- Damaging Winds in New Jersey, April 22, 2015$155,000 · 53 kt wind · 11 events
- Tornadoes and Hail in Texas, April 22 to 24, 2015EF1 · 39 events
- Damaging Winds and Lightning Strike in Mississippi, April 22, 2015$61,000 · 53 kt wind · 5 events
- Hail and Damaging Winds in Texas, April 22, 20153 in hail · 14 events
- Strong Wind in Virginia, April 22, 2015$14,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20158 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 201556 kt wind · 7 events
- Marine Hail and Waterspout in Gulf of Mexico, April 22, 20152.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580398, 580400, 580401.